actually, one of the things that our facility stresses is the correct interpretation of ekg's and ensuring that we use appropriate meds in appropriate circumstances. i've many times argued with poorly informed physicians, and gotten apologies after they were shown to be wrong. in my 11+ years of cardiac care, i've seen a lot of different things. probably worst case scenario with inappropriate use of ntg was a patient who was hypertensive, with inferior changes, who went asystolic after a ntg gtt was initiated and titrated for the second time from 20ug to 30ug. the patient had a prox rca that was 95% occluded, involving his rv, and the second titration up of ntg was just enough to take away his right sided filling pressures, and send him over the edge. actually this does pertain to the original question, because the inferior mi is the one that will cause the major hypotension very quickly. remember this is an emt, 15 minutes or so to the hospital most of the time, not 2 hours. and likely a person who is going to be treating the patient with ntg very early. other even more severe options would be things like rupture of papillary muscle, but not real likely in the setting an emt would be dealing with. which, by the way, is probably worse to watch and a horrible inferior mi!!!
the thing with inferior mi's is that you give the nitro gently to see if they tolerate it. if the are unable to tolerate it (meaning they become markedly hypotensive), you stop the nitro and give a fluid bolus (this usually works). this would be (usually) how you would 'suspect' rv involvement...not because the ecg shows inferior elevation. and another thing, not all rv-mi's act this way...mostly just the extensive ones. so again...we get into 'potential' complications. to state (like you did) that all rv mi's (which insinuates all inferior mi's) have 'nasty life-threatening complications' is a little misleading.
it is quite concerning that you advocate practice that potentially puts patients at risk. such as "gentle" administration of ntg, to see
if a pt. tolerates it, rather than a quick diagnostic check, which takes less than 2 minutes. not sure where you work, but we use rt-sided ekg's on most of the pts. who present with inf. changes, esp. if they show reciprocal changes in the lateral leads(reciprocal changes, indicating the the area of ischemia is opposite of that lead). on my unit, all
pt's who report chest pain, will have an ekg done and compared to their previous, and a set of vital signs, prior to any administration of ntg, morphine, or anything else. for a couple of reasons, first, if you are doing a diagnostic procedure, it makes more sense to do that diagnostic procedure prior to administering a medication to alter that diagnostic procedure. kind of like giving a few doses of ancef and then drawing blood cultures, don't make sense. secondly, if the patient is mildly hypotensive, bradycardic, or shows inferior changes, esp. those suggestive of rv ischemia, a physician is notified prior to administration of ntg, to ensure he agrees with that treatment in that specific patient's situation.
might not seem like the the way you'd do things, but it works quite well here, and we are a top 10% hospital in the country, so it would seem to be "evidence-based" practice.
the second bolded part of you post is a bit inaccurate, but sometimes, for argument's sake people tend to do that, i just wanted to highlight it so you could go back and re-read slowly
to understand what i'd said.
now at this point, we've gotten way beyond the question, but i thought maybe a little more background would help you understand better.